High Wind, Stevens
- When
- March 1, 5:56 PM CST
- Where
- Stevens forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
An isolated high wind gust was reported after the passage of a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated high wind gust was reported after the passage of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 1, 5:44 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 544 PM CST THU MAR 1 2012 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 125 PM CST THU MAR 1 2012 THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP LATE TONIGHT. SHORT RANGE MODELS INDICATE THE UPPER LEVEL SHORTWAVE IN THE WESTERN NORTHERN PLAINS TRACKING SLOWLY EAST INTO THE DAKOTAS TONIGHT THEN EDGING INTO MINNESOTA FRIDAY. MEANWHILE, THE SECONDARY UPPER LEVEL SHORTWAVE WILL CONTINUE TO DROP SOUTHEAST TONIGHT MOVING INTO THE FOUR CORNERS REGION BY EARLY FRIDAY MORNING. THESE TWO FEATURES WILL BRING THE POSSIBILITY FOR PRECIP ACROSS PORTIONS OF THE NORTHERN PLAINS AND FROM ACROSS THE ROCKIES INTO THE WESTERN HIGH PLAINS TONIGHT INTO EARLY FRIDAY. HOWEVER, NO PRECIP IS EXPECTED ACROSS WESTERN KANSAS EARLY THIS EVENING WITH THE INITIAL PASSING OF THE COLD FRONT ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS NOT TO MENTION THE WEAK DYNAMIC SUPPORT ALOFT AND STRONG LACK OF LOW LEVEL MOISTURE. HOWEVER, THERE IS A SLIGHT CHANCE FOR PRECIP LATE TONIGHT INTO EARLY FRIDAY ACROSS EXTREME WESTERN PORTIONS OF WESTERN KANSAS AS THE SECONDARY UPPER LEVEL SHORTWAVE DIPS SOUTHEAST INTO THE FOUR CORNERS REGION. THE NAM, GFS, AND UKMET SHOW A SERIES OF H5 VORT MAXES EJECTING NORTHEAST OUT OF THE TROUGH AXIS ACROSS THE PANHANDLES OF TEXAS AND OKLAHOMA INTO SOUTHWEST KANSAS TONIGHT JUST AS A BAND OF H7 FRONTOGENESIS DEVELOPS BEHIND THE FRONT ACROSS SOUTHEAST COLORADO INTO WESTERN KANSAS. AS A RESULT, LIGHT RAIN OR SNOW WILL BE POSSIBLE FROM ACROSS EASTERN COLORADO AND POTENTIALLY JUST INTO EXTREME WESTERN KANSAS LATE TONIGHT. HOWEVER, LITTLE ACCUMULATION IS EXPECTED, IF ANY, WITH ONLY MODEST MOISTURE AVAILABLE IN THE MID AND UPPER LEVELS AS INDICATED BY LOW QPF VALUES IN ALL MODELS. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL TONIGHT AS MUCH COLDER AIR SURGES SOUTH INTO WESTERN KANSAS TONIGHT IN WAKE OF A COLD FRONTAL PASSAGE LATE THIS AFTERNOON AND EVENING. COLD AIR ADVECTION WILL BRING H85 TEMPERATURES OF AROUND TO JUST BELOW 0C DOWN INTO SOUTHWEST AND SOUTH CENTRAL KANSAS BY EARLY FRIDAY MORNING. ALTHOUGH INCREASING CLOUDS DUE TO THE APPROACHING STORM SYSTEM COULD HELP KEEP TEMPERATURES FROM FALLING AS MUCH. LOOK FOR LOWS DOWN INTO THE 20S(F) TO LOW 30S(F) TONIGHT. FOR FRIDAY, A STRENGTHENING SURFACE LOW ACROSS KANSAS TONIGHT WILL KICK OFF TO THE EAST FRIDAY JUST AS SURFACE HIGH PRESSURE BEGINS TO BUILD IN ACROSS THE NORTHERN ROCKIES. THIS WILL CONTINUE TO INFLUENCE A LOW LEVEL NORTHERLY FLOW INTO WESTERN KANSAS THROUGH THE DAY HELPING TO KEEP H85 TEMPERATURES OF AROUND 0C IN PLACE. LINGERING CLOUDS MAY TEMPER TEMPERATURES A BIT BUT SO EXPECT HIGHS UP INTO THE 40S(F) WITH A FEW LOW 50S(F) POSSIBLE IN SOME LOCATIONS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 216 PM CST THU MAR 1 2012 AN UPPER LEVEL LONG WAVE TROUGH WILL BE FOUND ACROSS THE EASTERN TWO THIRDS OF THE UNITED STATES AS THE LONG TERM PERIOD BEGINS. THIS UPPER LEVEL TROUGH WILL MOVE TO THE EAST FRIDAY NIGHT THROUGH MONDAY AS AN UPPER LEVEL RIDGE MOVES INTO THE WESTERN UNITED STATES. THIS WILL PUT WESTERN KANSAS UNDER NORTHWEST FLOW ALOFT SATURDAY THROUGH MONDAY. HIGH PRESSURE WILL BE THE DOMINATE FEATURE AT THE SURFACE AND PARTLY CLOUDY SKIES AND DRY CONDITIONS ARE EXPECTED ACROSS WESTERN KANSAS DURING THIS TIME FRAME. WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE FROM THE NORTHWEST SATURDAY THROUGH MONDAY AND WILL TRANSLATE TO A GENERAL WARMING TREND DUE TO THE DOWNSLOPE NATURE OF THE WINDS. HIGHS WILL START OUT AROUND 50 DEGREES ON SATURDAY AFTERNOON THEN TO THE UPPER 60S BY MONDAY AFTERNOON. LOWS WILL START OUT IN THE MID 20S SATURDAY MORNING AND IN THE MID 30S BY MONDAY MORNING. MODELS ARE THEN SUGGESTING AN UPPER LEVEL SHORTWAVE TO MOVE INTO THE WEST COAST MONDAY INTO TUESDAY, THEN INTO THE INTERMOUNTAIN WEST ON WEDNESDAY. THE UPPER LEVEL RIDGE WILL SHIFT EASTWARD TOWARDS THE MID MISSISSIPPI VALLEY AS THIS SYSTEM APPROACHES PLACING OUT AREA UNDER SOUTHWEST FLOW ALOFT. THIS SYSTEM WILL ALSO CAUSE LEE TROUGHING TO DEVELOP AT THE SURFACE ACROSS EASTERN COLORADO SHIFTING WINDS TO THE SOUTH TO SOUTHWEST. A SURFACE HIGH WILL BE POSITIONED ACROSS THE SOUTHEAST UNITED STATES AND HELP PUSH GULF MOISTURE NORTH INTO THE CENTRAL PLAINS. CLOUDS ARE FORECASTED TO INCREASE WEDNESDAY AS THE AFOREMENTIONED STORM SYSTEM APPROACHES. EXTENDED MODELS ARE SUGGESTING THAT THERE COULD BE ENOUGH MOISTURE AND LIFT ACROSS THE AREA TO PRODUCE PRECIPITATION WEDNESDAY NIGHT BUT HAVE ONLY PLACED A SLIGHT CHANCE OF POPS IN THE GRIDS TO REFLECT THIS. A SLIGHT COOLING TREND IS ANTICIPATED MONDAY THROUGH WEDNESDAY AS LOWS ARE FORECASTED TO BE IN THE LOWER 40S THURSDAY AND FRIDAY MORNING WITH UPPER 30S BY THURSDAY MORNING. HIGHS WILL BE IN THE LOWER 70S TUESDAY THEN IN THE 60S WEDNESDAY AND THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 544 PM CST THU MAR 1 2012 VFR CEILINGS WILL SPREAD OVER THE TAF SITES THROUGH THE EVENING AND CONTINUE THROUGH THE NIGHT. MVFR CEILINGS ARE EXPECTED TO DEVELOP AFTER 06Z AND CONTINUE UNTIL AROUND 15Z. WITH THE LOWER CIGS THERE COULD BE SOME LIGHT RAIN OR LIGHT SNOW BUT NO SIGNIFICANT REDUCTION IN VISIBILITIES IS EXPECTED. CONDITIONS SHOULD IMPROVE AFTER 15Z. THERE COULD BE SOME ISOLATED RAIN SHOWERS DURING THE DAY FRIDAY BUT CONFIDENCE IN THIS IS TOO LOW TO ADD TO THE TAFS AT THIS TIME. && .FIRE WEATHER... ISSUED AT 345 AM CST THU MAR 1 2012 ADIABATIC COMPRESSIONAL WARMING VIA MIXING TO NEAR 550 HPA AND DOWNSLOPE WESTERLY WINDS AHEAD OF A COLD FRONT WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS TODAY ACROSS FAR SW KANSAS. AS A RESULT, HAVE ISSUED AN RFW FOR EXTREME SOUTHWEST KANSAS TODAY NEAR THE COLORADO AND OKLAHOMA STATE BORDERS. SEE TOPRFWDDC FOR SPECIFIC DETAILS ON THIS HAZARD. && .PRELIMINARY POINT TEMPS/POPS... DDC 28 50 25 51 / 20 20 10 10 GCK 27 45 23 50 / 30 20 10 10 EHA 27 43 22 50 / 20 20 10 10 LBL 27 48 24 51 / 10 20 10 10 HYS 28 47 24 50 / 30 20 10 10 P28 33 53 29 53 / 10 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ084>088. && SYNOPSIS...JJOHNSON SHORT TERM...JJOHNSON LONG TERM....HOVORKA 42 AVIATION...GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 303 AM CST THU MAR 1 2012 KSZ030-031-043>046-061>066-074>081-084>090-020915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 303 AM CST THU MAR 1 2012 /203 AM MST THU MAR 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT BEGINNING NOON TO 7 PM CST FOR MORTON TO CLARK COUNTIES. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374021.